Arizona, 2009Strong Wind in Arizona, May 18, 2009
May 18, 2009 · NWS PSR · 1 event in 1 county or zone
Microburst winds were reported northeast of Yuma as thundertorms moved through the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Microburst winds were reported northeast of Yuma as thundertorms moved through the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at May 18, 5:45 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, May 18, 5:45 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
545 AM MST MON MAY 18 2009
.UPDATE...UPDATED FIRE WX DISCUSSION.
&&
.SYNOPSIS...
ONE MORE DAY OF RECORD OR NEAR RECORD HIGH TEMPERATURES ARE EXPECTED
TODAY...MAINLY OVER SOUTH-CENTRAL ARIZONA. A COOLING TREND IS
EXPECTED TUESDAY AND WEDNESDAY AS THE HIGH PRESSURE RIDGE WEAKENS
AND SHIFTS EASTWARD IN ADVANCE OF AN APPROACHING UPPER LOW PRESSURE
SYSTEM. THE APPROACHING LOW WILL AID IN THE DEVELOPMENT OF
THUNDERSTORMS OVER ARIZONA WITH A SLIGHT CHANCE OF STORMS OFF AND ON
OVER SOUTH-CENTRAL ARIZONA THROUGH THURSDAY EVENING...WITH BETTER
CHANCES OVER THE HIGHER TERRAIN. THE EXITING LOW PRESSURE SYSTEM
WILL LEAD TO WARMER TEMPERATURES AND DRY CONDITIONS FRIDAY THROUGH
SUNDAY.
&&
.DISCUSSION...
EAST-SOUTHEASTERLY FLOW ALOFT WILL CONTINUE TODAY DUE TO THE
POSITIONING OF THE HIGH CENTERED OVER THE NORTHERN GREAT BASIN AND
THE LOW CENTERED WEST OF NORTHERN BAJA MEXICO. TWO MAIN FORECAST
CHALLENGES ARE TEMPERATURES AND THUNDERSTORMS. MODELS INDICATE TEMPS
TODAY SHOULD BE AS WARM AS SUNDAY AND FORECASTS REFLECT THIS. WILL
KEEP SPS GOING TO HIGHLIGHT THE HEAT. CONDITIONS QUITE CLOSE TO
EXCESSIVE HEAT THRESHOLDS. IN FACT...107 WOULD TIE THE RECORD FOR
PHOENIX. AS THE RIDGE SHIFTS TO THE EAST AND A TROUGH SLOWLY
ADVANCES...MAX TEMPERATURES WILL DECREASE SEVERAL DEGREES BEGINNING
TUESDAY. EVEN MORE COOLING IS ANTICIPATED WEDNESDAY AS THE LOW
CENTER MOVES OVERHEAD AND CONSIDERABLE CLOUDINESS IS EXPECTED. THIS
WILL LEAD TO ADDITIONAL COOLING OF 5-10 DEGREES...ESPECIALLY OVER
SOUTH-CENTRAL ARIZONA. ANTICIPATE LITTLE CHANGE IN TEMPS THURSDAY
WITH THE LOW LINGERING. THUS HIGH TEMPS WILL DROP TO THE LOWER 90S
OVER THE SOUTH-CENTRAL DESERTS...A BIT WARMER OVER THE LOWER DESERTS
OF SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
THERE WILL BE A THUNDERSTORM/PRECIP THREAT OFF AND ON OVER THE
ARIZONA PORTION OF THE FORECAST AREA THROUGH THURSDAY EVENING. FOR
TODAY...00Z RUNS OF GFS AND NAM BOTH INDICATED DRY ADVECTION TAKING
PLACE OVER SOUTHEAST ARIZONA DURING THE DAY BUT WITH LINGERING
MOISTURE OVER WESTERN PORTIONS OF MARICOPA AND PIMA COUNTIES.
HOWEVER THEY BOTH SHOW AN EASTWARD EXPANSION OF MOISTURE TONIGHT. IN
LIGHT OF STEERING FLOW AND MODEL VERTICAL MOTION FIELDS...INTRODUCED
SLIGHT CHANCE POPS OVER MOST OF THE ARIZONA ZONES FOR TONIGHT. ANY
STORMS THAT FORM WILL STRUGGLE TO PRODUCE MUCH PRECIP. THUNDERSTORM
THREAT DECLINES TUESDAY AS THE STEERING FLOW BECOMES
SOUTH-SOUTHWESTERLY...RELEGATING POPS TO ZONE 24. AS THE LOW CENTER
MOVES CLOSER WEDNESDAY AND MORE MOISTURE IS ADVECTED INTO THE AREA
POPS WERE REINTRODUCED...MAINLY TO THE SOUTH-CENTRAL DESERTS. THOUGH
BOUNDARY LAYERS WONT BE AS UNSTABLE DUE TO THE EXPECTED
CLOUDINESS...THE ADDED MOISTURE AND THE PRESENCE OF THE LOW IS
EXPECTED TO OFFSET THAT. IT REMAINS TO BE SEEN WHAT KIND OF FORCING
WILL BE PRESENT...BUT IT WOULDNT TAKE MUCH TO GET SOME PRECIP IF THE
MOISTURE IS THERE. BETTER PRECIP AMOUNTS ARE POSSIBLE
WEDNESDAY...BUT PWAT VALUES ARE STILL NOT THAT IMPRESSIVE AS THE
MOISTURE IS PRIMARILY MID AND UPPER LEVEL. THE LOW IS PROGGED TO BE
SLOW TO MOVE OUT SO POPS REMAIN OVER SOUTH-CENTRAL ARIZONA THROUGH
THURSDAY EVENING.
FRIDAY THROUGH SUNDAY...THE LOW FINALLY EXITS AND TEMPERATURES
SLOWLY CLIMB. HOWEVER NEITHER GFS NOR ECMWF BUILD A STRONG RIDGE
INTO THE AREA. IN FACT...BOTH ARE INDICATING SOME SORT OF WEAK
TROUGHING DEVELOPING OVER THE SOUTHWEST STATES...BUT IN DIFFERENT
CONFIGURATIONS. UNFORTUNATELY...IT LOOKS LIKE TEMPS WILL STILL GET A
BIT ABOVE AVERAGE.
&&
.AVIATION...
MONSOON-LIKE PATTERN IS IN PLACE ACROSS THE DESERT SOUTHWEST.
STEERING FLOW IS SOUTHEASTERLY...CONDUCIVE FOR BRINGING A GUST FRONT
UP I-10 AND TOWARDS THE PHOENIX METRO AREA. WILL NOT INDICATE THIS
IN THE KPHX AND KIWA TAFS AT THIS TIME. HOWEVER...IF THUNDERSTORMS
DO IN FACT DEVELOP SOUTH OF THE AREA LATE THIS AFTERNOON OR EARLY
THIS EVENING...AN OUTFLOW BOUNDARY WITH WINDS EXCEEDING 35 KT (AND
BLOWING DUST) IS A GOOD BET. OUT WEST IN SE CA...NO AVIATION
CONCERNS. JUST SOME MID AND HIGH LEVEL DEBRIS CLOUDINESS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
BIGGEST THREAT THE NEXT FEW DAYS WILL BE THUNDERSTORMS...SOME DRY
THAT HAVE THE POTENTIAL TO IGNITE FIRES ACROSS SOUTH-CENTRAL AZ.
FIRE POTENTIAL WILL BE HIGHEST TODAY...GRADUALLY DECREASING THROUGH
THE WEEK WITH SLIGHTLY COOLER TEMPERATURES AND INCREASING MOISTURE.
ALTHOUGH THE PRESENCE OF DRY FUELS AND AN IGNITION TRIGGER WILL BE
IN PLACE...WINDS WILL GENERALLY REMAIN LIGHT AND TERRAIN-DRIVEN THE
NEXT FEW DAYS...LIMITING THE SPREAD OF ANY WILDFIRES THAT MAY
DEVELOP.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...AJ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
Hazardous weather outlook, May 18, 6:15 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
615 AM MST MON MAY 18 2009
AZZ020>028-CAZ030>033-190115-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
615 AM MST MON MAY 18 2009 /615 AM PDT MON MAY 18 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ANY
STORMS THAT FORM DURING THE AFTERNOON AND EVENING WILL BE EFFECTIVE AT
PRODUCING VERY STRONG GUSTY WINDS...POSSIBLY STRONG ENOUGH TO CAUSE
DAMAGE. AREAS OF DENSE BLOWING DUST WILL ACCOMPANY THE STRONGER WINDS.
ONLY MINOR AMOUNTS OF RAIN...IF ANY...SHOULD BE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STORM CHANCES ARE EXPECTED TO BE LIMITED TO THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA TUESDAY BEFORE EXPANDING TO THE LOWER
ELEVATIONS OF SOUTH-CENTRAL AND SOUTHWEST ARIZONA WEDNESDAY AND
THURSDAY. STORMS WILL BE CAPABLE OF LOCALLY VERY STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
AJ
In the hours before
Special weather statement, May 18, 5:29 AM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 AM MST MON MAY 18 2009
AZZ020>028-CAZ030>033-182300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE...
SALOME...BUCKEYE...LAKE PLEASANT...MORRISTOWN...NEW RIVER...
TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...CHANDLER...
FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...PHOENIX...
SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...SAN CARLOS...
AND SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...CANYON...
HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...FORTUNA FOOTHILLS...
SAN LUIS...SOMERTON...YUMA...DATELAND...TACNA...WELLTON...
GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE...
COTTONWOOD VISITOR CENTER...KEYS VIEW...LOST HORSE...BLYTHE...
CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY...
CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA
530 PM MST MON MAY 18 2009 /530 AM PDT MON MAY 18 2009/
...UNUSUALLY HOT TODAY WITH RECORD OR NEAR RECORD TEMPERATURES AT
SOME LOCALES...
A STRONG HIGH PRESSURE SYSTEM WILL PERSIST OVER THE REGION TODAY
...PRODUCING HIGH TEMPERATURES 10-15 DEGREES ABOVE AVERAGE FOR THE
DATE. IN FACT...SOME LOCATIONS IN SOUTH-CENTRAL ARIZONA WILL BE AT
OR NEAR RECORD LEVELS...INCLUDING PHOENIX.
FORECAST HIGH TEMPERATURES FOR A FEW SELECT STATIONS TODAY INCLUDE...
PHOENIX...107...WITH A RECORD OF 107. BLYTHE CALIFORNIA...107 WITH A
RECORD OF 110. IMPERIAL CALIFORNIA...106 WITH A RECORD HIGH OF 110.
AND PARKER ARIZONA...109 WITH A RECORD OF 108.
TODAYS HEAT...ADDED TO THE HEAT EXPERIENCED THIS WEEKEND...COULD
POSE HEAT-RELATED DANGERS TO INDIVIDUALS WHO WILL BE OUTDOORS FOR AN
EXTENDED PERIOD. IF YOU MUST BE OUTSIDE FOR A PROLONG PERIOD...APPLY
SUNBLOCK...WEAR A WIDE-BRIMMED HAT...AND DRINK PLENTY OF WATER.
STAY UP-TO-DATE WITH THE LATEST FORECASTS ON WEATHER RADIO...OR FROM
THE NATIONAL WEATHER SERVICE PHOENIX INTERNET SITE AT
WEATHER.GOV/PHOENIX
AJ
Strong Wind, Yuma/Martinez Lake and Vicinity
- When
- May 18, 8:30 AM MST
- Where
- Yuma/Martinez Lake and Vicinity forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
Microburst winds reached 55 mph. The blowing dust cut the visibility briefly to zero.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Arizona, May 18, 2009$300,000 · 60 kt wind · 2 events
- Damaging Winds in Idaho, May 18, 2009$45,000 · 56 kt wind · 2 events
- Flood in Alaska, May 18 to 23, 2009$20,000 · 1 event
- Flooding and High Surf in Florida, May 18 to 24, 2009$100 · 14 events
- Damaging Winds in California, May 18, 2009$2,000 · 64 kt wind · 6 events
- Hail in Idaho, May 18, 20091 in hail · 4 events
- Damaging Winds in Nevada, May 18, 2009$3,000 · 56 kt wind · 3 events
- Damaging Winds in Nevada, May 18, 200958 kt wind · 2 events
- Hail in Washington, May 18, 20091 in hail · 2 events
- Strong Wind in Michigan, May 18, 2009$10,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 18, 20091 event
- Hail in Colorado, May 18, 20090.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174691.